Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 216, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2009, 2:21 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 3, 2009, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Garden County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:40 PM MDT | HAIL 1.75 | 4 Se Antioch, NE | HAIL UP TO THE SIZE OF GOLF BALLS LASTED FOR 10 OR MORE MINUTES. THE HAIL WAS ACCOMPANIED BY STRONG WINDS OF AN UNKNOWN MAGNITUDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 032021
SVRLBF
NEC069-161-032100-
/O.NEW.KLBF.SV.W.0216.090703T2021Z-090703T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM MDT FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 300 PM MDT
* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF ANTIOCH...OR NEAR ALLIANCE...AND MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTIOCH...WICKSON LAKE AND 9 MILES NORTH OF MILES LAKE BY 245 PM
MDT...
LAKESIDE...6 MILES NORTH OF HERMAN LAKE AND 6 MILES NORTHWEST OF
PATTERSON LAKE BY 300 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4217 10234 4190 10242 4196 10269 4199 10269
4200 10271 4208 10271 4208 10274 4209 10275
4221 10275
TIME...MOT...LOC 2020Z 280DEG 22KT 4211 10280
$$
TLK1 follow-up statement
000
WWUS53 KLBF 032039
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM MDT FRI JUL 3 2009
NEC069-161-032100-
/O.CON.KLBF.SV.W.0216.000000T0000Z-090703T2100Z/
GARDEN NE-SHERIDAN NE-
239 PM MDT FRI JUL 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN SHERIDAN AND NORTHWESTERN GARDEN COUNTIES...
AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ANTIOCH...OR 11 MILES EAST OF ALLIANCE...MOVING EAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WICKSON LAKE AND 9 MILES NORTH OF MILES LAKE BY 245 PM MDT...
LAKESIDE...HERMAN LAKE AND 6 MILES NORTHWEST OF PATTERSON LAKE BY
300 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4217 10234 4190 10242 4196 10269 4199 10269
4200 10271 4208 10271 4208 10274 4209 10275
4221 10275
TIME...MOT...LOC 2039Z 280DEG 22KT 4209 10264
$$
TLKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:18 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 3, 2:18 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT FRI JUL 3 2009 .DISCUSSION... DEEP SUBTROPICAL MOISTURE COVERS THE FCST AREA THIS AFTERNOON AND A SHORT WAVE IS ENTERING THE PANHANDLE SUGGESTING AN EARLY SHOW OF HEAVY THUNDERSTORMS BEFORE THE WAVE MOVES INTO EASTERN NEB THIS EVENING. THE SWODY1 OUTLOOK DELINEATES THE SEVERE WEATHER POTENTIAL QUITE WELL COVERING AREA THE AREA ALONG AND SOUTH OF U.S. HIGHWAY 20. INTENSE RAINFALL WILL OCCUR WITH STRONGEST STORMS AND THE AREA OF CONCERN FOR ISOLATED TORNADOES IS ALONG A WARM FRONT ACROSS FAR SRN NEB AND ALONG A DEVELOPING COLD FRONT ACROSS WRN NEB. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. THE MEAN STORM MOTION OF EAST AT 20 MPH SUGGESTS THE FLOOD POTENTIAL WILL BE LIMITED TO CELL TRAINING...TOO LIMITED A THREAT TO ISSUE A FLOOD WATCH. THE SHOWERS AND THUNDERSTORMS EXIT THE AREA SATURDAY MORNING. MORNING STRATUS SHOULD BURN OFF BY NOON. ISOLATED THUNDERSTORMS COULD DEVELOP WEST AND NORTH SATURDAY AFTERNOON. THE FORECAST FOR SATURDAY NIGHT IS DRY WITH HIGH PRESSURE BUILDING ACROSS THE REGION. THE NAM AND GFS THEN SUGGEST ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH EITHER SUNDAY MORNING OR SUNDAY NIGHT. THE NAM IS FASTER THAN THE GFS. LOW PRESSURE WILL BEGIN ORGANIZE ACROSS THE NRN PLAINS MONDAY AS A SUBTROPICAL RIDGE BEGINS TO AMPLIFY. TEMPERATURES SHOULD BEGIN MODERATING INTO THE LOWER 80S SUNDAY AND UPPER 80S MONDAY. TUESDAY THROUGH FRIDAY...A SIZZLING HEAT WAVE DEVELOPS. BUT THERE IS A CAVEAT. THE GFS AND ECMWF ARE TRYING TO BRING A WEAK COLD FRONT THROUGH THE FCST ARE EITHER THURSDAY OR FRIDAY. THE ECMWF IS FASTER THAN THE GFS. THE INEVITABLE COLD FRONT COULD MAKE FOR A BRIEF HEAT WAVE VS A MULTI-DAY EVENT. THUS THURSDAY AND FRIDAYS FORECAST TEMPS ARE HIGHLY UNCERTAIN BUT TUESDAY AND WEDNESDAYS MAX TEMPS SHOULD REACH INTO THE 90S. NO RAIN IS FCST UNTIL THE FRONT DROPS IN FRIDAY AS FCST BY THE SLOWER GFS. && .AVIATION... MARGINAL VISUAL FLIGHT RULES WILL BE SEEN THIS EVENING WITH CLOUDS TO LIFT BRIEFLY AS CONVECTION ROLES EAST THROUGH MIDNIGHT. OVERNIGHT THE FRONTAL SYSTEM ALONG THE KANSAS AND NEBRASKA STATELINE WILL MOVE SOUTHEAST ALLOWING COOL CANADIAN HIGH PRESSURE TO BUILD SOUTH. THE MOISTURE LADEN AIR WILL BE FAVORABLE FOR LOW CEILINGS AND AREAS OF FOG TO DEVELOP OVERNIGHT. THE STRATUS IS EXPECTED TO EXTEND THROUGHOUT THE FORECAST AREA BEFORE 04/10Z FOR IFR CONDITIONS AND POSSIBLY LIFR AT THE KVTN TERMINAL THROUGH 16Z. MODELS ALL POINT TOWARD THE LOWER CEILINGS AND INCLUDED IN CURRENT TERMINAL FORECAST FOR KLBF AND KVTN OVERNIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/TLK
Hazardous weather outlook, Jul 3, 2:04 PM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 304 PM CDT FRI JUL 3 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-041000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 304 PM CDT FRI JUL 3 2009 /204 PM MDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN NEBRASKA TONIGHT. ISOLATED STORMS COULD ALSO REACH SEVERE LIMITS ACROSS THE WEST THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVES EAST. THE GREATEST RISK FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM CHAPPELL IN DEUEL COUNTY TO ANSELMO IN CUSTER COUNTY. THE PRIMARY SEVERE THREAT THIS EVENING WITH BE DAMAGING WINDS ALTHOUGH ISOLATED LARGE HAIL IS STILL POSSIBLE. DEEP MOISTURE IS IN PLACE WHERE SLOW MOVING THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAINFALL THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. AFTER MONDAY...HOTTER AND DRIER CONDITIONS WILL MOVE INTO WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM BARTLETT IN WHEELER COUNTY...TO THEDFORD IN THOMAS COUNTY...AND TO CHAPPELL IN DEUEL COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 30 min |
| Jul 3, 2:57 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 48 min |
| Jul 3, 3:00 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 45 min |
| Jul 3, 3:11 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 33 min |
| Jul 3, 5:07 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.